Texas, 2011Wildfire in Texas, May 9 to 22, 2011
May 9 to 22, 2011 · NWS MAF · 2 events in 2 counties and zones
Gusty southwest winds above 20 MPH were present across West Texas. These winds combined with low relative humidity values and near triple digit temperatures to produce near critical fire weather conditions.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $240,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Gusty southwest winds above 20 MPH were present across West Texas. These winds combined with low relative humidity values and near triple digit temperatures to produce near critical fire weather conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 9, 5:34 AM CST, 5 hours 26 minutes earlier.
Area forecast discussion, May 9, 5:34 AM CST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
634 AM CDT MON MAY 9 2011
.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.
&&
.AVIATION...
VFR CONDITIONS ARE EXPECTED THE NEXT 24 HOURS. SOUTHWEST WINDS OF
5 TO 15 MPH WILL INCREASE TO 20 TO 35 MPH WITH GUSTS OVER 40 MPH
BY LATE MORNING THROUGH THE AFTERNOON. JUST SOME CIRRUS EXPECTED
THROUGH THE PERIOD.
12
&&
.PREV DISCUSSION... /ISSUED 512 AM CDT MON MAY 9 2011/
DISCUSSION...
ANOTHER VERY HOT AND WINDY DAY TODAY...BUT HOPEFULLY IT WILL BE
THE LAST FOR A WHILE AS AN APPROACHING UPPER LEVEL LOW GRADUALLY
BRINGS IN COOLER TEMPS. MODELS ARE IN GOOD AGREEMENT THAT
INCREASING MID LEVEL WINDS WILL AGAIN SEND HIGHS INTO THE UPPER
90S AND 100S MANY PLACES...AND THIS STRONG HEATING WILL HELP MIX
WINDS INTO THE MOUNTAINS AND ADJACENT PLAINS THIS AFTERNOON.
STRONGEST WINDS WILL BE IN THE GUADALUPE MOUNTAINS WITH LOWER
SPEEDS ELSEWHERE.
A BIG FORECAST CONCERN IS PRECIP CHANCES STARTING TOMORROW AND
CONTINUING UNTIL THE UPPER LOW EJECTS EAST ON THURSDAY. AS THE
UPPER LOW DIGS INTO THE DESERT SOUTHWEST...IT WILL INTERACT WITH
THE SOUTHERN STREAM JET AND PULL IT TOWARDS OUR CWA. THE JET WILL
BRING IN MID AND UPPER LEVEL MOISTURE AND SURFACE PRESSURE FALLS
AS A RESULT OF THE APPROACHING UPPER LOW SHOULD BACK THE WINDS
AROUND FROM THE SOUTHEAST AND INCREASE LOW LEVEL MOISTURE AS WELL.
THE DRYLINE HAS BEEN SO SHARP AND PRONOUNCED LATELY THAT MODELS
HAVE BEEN HAVING A TOUGH TIME WITH ITS POSITION GENERALLY KEEPING
IT TOO FAR TO THE EAST...ESPECIALLY DURING ITS NIGHTLY RETREAT
WEST. HOWEVER WE HAVE BEEN SO DRY RECENTLY AND MODELS ARE NOT
GETTING TOO CARRIED AWAY WITH POPS SO LEFT THE WEATHER GRIDS ALONE
THIS PACKAGE KEEPING RAIN CHANCES IN THE EASTERN PERMIAN BASIN AND
LOWER TRANS PECOS TUESDAY INTO THURSDAY.
SLOWLY DECREASING UPPER HEIGHTS AS A RESULT OF THE APPROACHING LOW
WILL DECREASE SUBSIDENCE AND THUS TEMPS WILL COOL EVEN AHEAD OF
THE COLD FRONT WHICH IS EXPECTED TO MOVE THROUGH ON THURSDAY. THE
EXTENDED PERIOD BECOMES UNCERTAIN AS MODELS DIVERGE ON HOW AND
WHERE HIGH PRESSURE BEHIND THE FRONT BUILDS SOUTH. THE GFS
ACTUALLY SHOWS A SECONDARY FRONT ON SATURDAY AND SATURDAY NIGHT
WHICH SERVES AS A FOCUS FOR COPIOUS RAINFALL. THIS DOES NOT SEEM
LIKELY AND THUS KEPT POPS VERY LOW...HOWEVER BOTH THE GFS AND
ECMWF SHOW SIGNIFICANT MOISTURE RETURN SUNDAY WHICH COMBINED WITH
DAYTIME HEATING COULD GET THUNDERSTORMS FIRING...ESPECIALLY IN THE
MOUNTAINS WEST OF THE PECOS RIVER. WITH MODELS SHOWING ANOTHER
DEEP UPPER LEVEL LOW DROPPING ALONG THE WEST COAST LATE IN THE
PERIOD...ONE CAN ONLY HOPE WE ARE SEEING THE BEGINNING OF A
PATTERN SHIFT THAT WOULD ALLOW FOR MORE RAINFALL.
HENNIG
FIRE WEATHER...
EXPANDED THE RED FLAG WARNING TODAY TO COVER THE ENTIRE AREA FOR
TODAY. STRONG WINDS IN THE GUADALUPE MOUNTAINS AND VERY WINDY
CONDITIONS IN THE ADJACENT PLAINS WILL HIGHLIGHT THE AREA OF
GREATEST FIRE WEATHER THREAT TODAY...WITH MORE MARGINAL CONDITIONS
FURTHER EAST. A DRYLINE WILL PUSH BACK WEST TONIGHT BUT MODELS
HAVE STRUGGLED WITH ITS POSITION IN KEEPING IT TOO FAR EAST DURING
THE OVERNIGHT PERIODS. EXCELLENT RECOVERY CAN BE EXPECTED EAST OF
THE DRYLINE...POOR RECOVERY WEST OF THE LINE WHICH SHOULD BE
ROUGHLY ALONG THE TX/NM BORDER. DECIDED AGAINST UPGRADING THE FIRE
WEATHER WATCH FOR TOMORROW BECAUSE THERE ARE SOME INDICATIONS THAT
THE DRYLINE TOMORROW WILL NOT MIX AS FAR EAST AS IT HAS IN RECENT
DAYS AND RH/S IN THE CENTRAL AND EASTERN PERMIAN BASIN AND LOWER
TRANS PECOS COULD HOLD AT 20 OR HIGHER DURING THE AFTERNOON.
SOUTHEAST NEW MEXICO AND AREAS WEST OF THE PECOS RIVER HAVE A MUCH
BETTER CHANCE OF RED FLAG CONDITIONS. WEDNESDAY HOPEFULLY WILL BE
THE LAST DAY FOR CRITICAL FIRE WEATHER CONDITIONS FOR A FEW DAYS
AS A COLD FRONT MOVES INTO THE AREA ON THURSDAY REDUCING WINDS AND
TEMPS...AND INCREASING MOISTURE.
SPEAKING OF MOISTURE...THERE MAY BE THUNDERSTORMS FORMING ALONG
THE DRYLINE TUESDAY INTO THURSDAY MAINLY IN THE EASTERN PERMIAN
BASIN AND LOWER TRANS PECOS. THERE WILL BE A THREAT FOR DRY
LIGHTNING STARTS SO THIS WILL HAVE TO BE CLOSELY WATCHED.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
PLAINS/BLM ROSWELL/LNZ.
WIND ADVISORY FROM 9 AM THIS MORNING TO 9 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES... CENTRAL LEA COUNTY...EDDY COUNTY
PLAINS...NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.
FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
HIGH WIND WARNING FROM 9 AM THIS MORNING TO 9 PM MDT THIS
EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF
EDDY COUNTY.
TX...RED FLAG WARNING UNTIL 1 AM CDT /MIDNIGHT MDT/ TUESDAY FOR THE
FOLLOWING ZONES... ANDREWS...BIG BEND AREA...BORDEN...
CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY AND UPPER
TRANS PECOS...SCURRY...TERRELL...UPTON...VAN HORN AND
HIGHWAY 54 CORRIDOR...WARD...WINKLER.
WIND ADVISORY FROM 10 AM THIS MORNING TO 10 PM CDT THIS EVENING
FOR THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...
MARFA PLATEAU...PRESIDIO VALLEY...REEVES COUNTY AND UPPER
TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR.
FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...
DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...GAINES...
GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA
PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...
REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...VAN
HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.
FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...
CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
SCURRY...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
WINKLER.
HIGH WIND WARNING FROM 9 AM THIS MORNING TO 9 PM MDT THIS
EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.
&&
12/10Hazardous weather outlook, May 9, 5:15 AM CST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
615 AM CDT MON MAY 9 2011
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-092030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
615 AM CDT MON MAY 9 2011 /515 AM MDT MON MAY 9 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
EXTREMELY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TODAY
AND TONIGHT ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS. BREEZY TO
VERY WINDY CONDITIONS ALONG WITH RELATIVE HUMIDITIES DROPPING TO
AS LOW AS 1 PERCENT ARE EXPECTED THIS AFTERNOON THROUGH MID
EVENING. A RED FLAG WARNING IS IN EFFECT THROUGH THIS EVENING. A
FEW WILDFIRES WILL BE POSSIBLE.
SOUTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS TO 65 MPH ARE EXPECTED
IN THE GUADALUPE MOUNTAINS TODAY THROUGH MID EVENING. A HIGH WIND
WARNING IS IN EFFECT.
SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE EXPECTED
TODAY THROUGH MID EVENING FOR THE SOUTHEAST NEW MEXICO PLAINS...
UPPER TRANS PECOS...DAVIS MOUNTAINS...MARFA PLATEAU...AND PRESIDIO
VALLEY. A WIND ADVISORY IS IN EFFECT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER CONDITIONS ARE
POSSIBLE TUESDAY AND TUESDAY EVENING AND AGAIN WEDNESDAY AND
WEDNESDAY EVENING ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST
TEXAS. BREEZY TO WINDY CONDITIONS ALONG WITH RELATIVE HUMIDITIES
DROPPING TO 3 TO 10 PERCENT ARE POSSIBLE BOTH DAYS. A FIRE WEATHER
WATCH IS IN EFFECT TUESDAY AND WEDNESDAY FOR SOUTHEAST NEW MEXICO
AND MUCH OF WEST TEXAS.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AND WEDNESDAY
NIGHT ACROSS THE EXTREME EASTERN PERMIAN BASIN. ANY THUNDERSTORMS
THAT CAN FORM WILL BE CAPABLE OF BECOMING STRONG AND OR SEVERE WITH
LARGE HAIL THE MAIN THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
Wildfire, Davis / Apache Mountains Area
- When
- May 9, 11:00 AM CST to May 22, 12:00 AM CST
- Where
- Davis / Apache Mountains Area forecast zone
- Reported by
- Park/Forest Service
This fire, known as the Iron Mountain Fire, burned 80,000 acres in Brewster County.
Wildfire, Howard
- When
- May 9, 12:50 PM CST to May 11, 12:00 AM CST
- Where
- Howard forecast zone
- Property damage
- $240,000
- Reported by
- Park/Forest Service
- Coordinates
- 32.306, -101.435 (the zone’s center; the record gives no point)
This fire, known as the Matt Loop Fire, burned 1,291 acres in Howard County near Big Spring, TX. Four homes were destroyed, and thirty homes were threatened. Sixty homes were evacuated.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Kansas, May 9, 20111 death · 2 events
- Strong Wind in Arizona, May 9, 2011$11 million · 1 event
- Flash Flood and Hail in Wyoming, May 9, 2011$163,000 · 1.5 in hail · 3 events
- Hail and High Wind in Wisconsin, May 9, 2011$125,000 · 55 kt wind · 7 events
- Lightning Strikes in Wisconsin, May 9, 20112 injured · $65,000 · 2 events
- Tornadoes and Hail in South Dakota, May 9, 2011$17,000 · EF1 · 4 events
- Tornado and Damaging Wind in South Dakota, May 9, 2011$50,000 · EF0 · 2 events
- Strong Wind in Colorado, May 9, 20112 injured · 1 event
- Tornadoes and Hail in Nebraska, May 9, 2011EF0 · 8 events
- Flash Flooding and Flooding in South Dakota, May 9 to 10, 20118 events
- Hail in Minnesota, May 9, 20110.88 in hail · 7 events
- Hail and Damaging Wind in South Dakota, May 9, 2011$10,000 · 1.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298722, 298743.